Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 50, NWS La Crosse, WI

July 11, 2020Chickasaw County, Fayette County, Winneshiek County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 11, 2020, 8:21 AM CDT for Chickasaw County, Fayette County, Winneshiek County, Iowa. It was in force for 39 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2020, 8:21 AM CDT (13:21 UTC)
Expired
Jul 11, 2020, 9:00 AM CDT
In force
39 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chickasaw County, IA, Fayette County, IA, Winneshiek County, IA

The radar

The La Crosse radar (KARX), 117 km from the middle of the area, began a volume at 13:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 8:36 AM CDTHAIL 13 E New Hampton, IA
Jul 11, 8:38 AM CDTHAIL 13 Wnw Waucoma, IALAW ENFORCEMENT REPORTED SIGNIFICANT CROP DAMAGE DUE TO HAIL 3 TO 4 MILES EAST OF LAWLER. HAIL SIZE ESTIMATED QUARTER SIZED OR LARGER.
Jul 11, 8:41 AM CDTHAIL 1Fredericksburg, IA.
Jul 11, 8:50 AM CDTHAIL 12 S Alpha, IADELAYED REPORT. NORTHWEST OF HAWKEYE. RELAYED BY LAW ENFORCEMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 1.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
1573 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

244 
WUUS53 KARX 111321
SVRARX
IAC037-065-191-111400-
/O.NEW.KARX.SV.W.0050.200711T1321Z-200711T1400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
821 AM CDT Sat Jul 11 2020

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northwestern Fayette County in northeastern Iowa...
  Southwestern Winneshiek County in northeastern Iowa...
  Chickasaw County in northeastern Iowa...

* Until 900 AM CDT.

* At 820 AM CDT, a severe thunderstorm was located near New Hampton,
  moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Lawler around 830 AM CDT.
  Fredericksburg and Waucoma around 840 AM CDT.
  Hawkeye around 855 AM CDT.

Other locations impacted by this severe thunderstorm include Boyd,
Williamstown, Richfield, New Hampton Airport, St. Lucas, County Roads
B 28 And V 18 and County Roads B 54 And V 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4321 9249 4321 9209 4291 9172 4291 9234
TIME...MOT...LOC 1320Z 317DEG 29KT 4310 9229 

HAIL...1.00IN
WIND...60MPH
 
$$

CA
1 follow-up statement
495 
WWUS53 KARX 111338
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
838 AM CDT Sat Jul 11 2020

IAC037-065-191-111400-
/O.CON.KARX.SV.W.0050.000000T0000Z-200711T1400Z/
Fayette IA-Winneshiek IA-Chickasaw IA-
838 AM CDT Sat Jul 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM CDT
FOR NORTHWESTERN FAYETTE...SOUTHWESTERN WINNESHIEK AND EASTERN
CHICKASAW COUNTIES...

At 837 AM CDT, a severe thunderstorm was located over Fredericksburg,
or 8 miles southeast of New Hampton, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Law enforcement. At 836 AM, quarter sized hail was reported 
         3 miles east of New Hampton.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Waucoma around 840 AM CDT.
  Hawkeye around 855 AM CDT.

Other locations impacted by this severe thunderstorm include Boyd,
Williamstown, Richfield, St. Lucas, County Roads B 54 And V 56,
County Roads V 56 And B 33 and Waucoma Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4305 9241 4321 9209 4291 9172 4291 9234
TIME...MOT...LOC 1337Z 317DEG 29KT 4300 9216 

HAIL...1.00IN
WIND...60MPH
 
$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 5:15 AM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 11, 5:15 AM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
515 AM CDT Sat Jul 11 2020

.SHORT TERM...(Today and tonight)
Issued at 306 AM CDT Sat Jul 11 2020

Early morning regional radar shows a decaying thunderstorm complex
associated with a shortwave trough racing southeast across parts of
Nebraska and Iowa. This is projected to continue to dive southeast
through the Missouri River Valley as it weakens. Further north, a
weak boundary stretched across southern Minnesota will be an area of
focus for a few showers and storms to develop and spread southeast
into parts of southeast Minnesota and northeast Iowa between ~11 and
15 Z. Models suggest MUCAPE values around 1000-1500 J/kg, 0-6 km
bulk shear around 40 kts, and mid-level lapse rates around 7 C/km,
which aligns nicely with the SPC mesoanalysis as of 3 am. These
parameters may allow a strong storm or two to occur early this
morning if storms materialize, though chances are pretty low.

Attention then turns to this afternoon as a shortwave trough located
over southern Canada/North Dakota rides the northwest flow into the
local area. Large-scale ascent associated with the wave will provide
more than enough lift to allow scattered storms to develop by early
this afternoon across parts of southeast Minnesota and northeast
Iowa. Forecast soundings show fat CAPE values of 2500-3500 J/kg and
35-40 kts of bulk unidirectional shear, which would suggest the
development of discrete supercells capable of producing strong
updrafts. Low to mid-level lapse rates of 7-8 C/km and inverted V
soundings would imply large hail and damaging winds as the primary
severe weather threats for today. The threat for tornadoes is very
low to nonexistent due to little turning and weak 0-1 km shear.
Thunderstorm activity will progress southeast, reaching parts of
western/southwest Wisconsin by mid to late afternoon. The main area
of concern for potentially some severe storms today will be confined
across northeast Iowa into far southwest Wisconsin, which is
outlined by the SPC's 06Z upgrade to a slight risk in the Day 1
outlook. Storms will also pose a threat for locally heavy rainfall
with precipitable water values nearing 1.5" and warm cloud depths
around 3 km.

.LONG TERM...(Sunday through Friday)
Issued at 306 AM CDT Sat Jul 11 2020

Upper-level ridging and surface high pressure build in Sunday into
Monday, providing a dry and seasonable stretch across the area. Said
ridging will then push east come late Monday into Tuesday as an
upper trough slides across southern Canada. At the surface, a cold
front looks to approach the area, bringing widespread showers and
storms. There were some timing differences on the arrival of the
cold front in previous model runs, but the 11.00Z ECMWF and 11.00Z
GFS appear to be coming into better agreement with it moving through
sometime midday Tuesday, which would suggest the possibility for
some strong to severe storms maybe across eastern portions of the
CWA. The GFS has decent instability (MLCAPE of 1500+ J/kg) and bulk
shear of around 40 kts along and ahead of the front (15 kts in the 0-
1 km layer). Locally heavy rainfall could also be a concern on
Tuesday with deep warm cloud depths around 3.5-4 km and precipitable
waters approaching 2". The picture on what may pan out should become
a little clearer in coming days, but it is definitely a day to keep
our eyes on.

Thereafter, the cold front looks to stall out somewhere across the
Midwest by midweek. This could lead to continued precipitation
chances through at least Wednesday or early Thursday across parts of
the local area - far southern parts of the CWA look like the most
favored area for this scenario, though the front may stall south of
the area altogether. By the middle to end of next week, flow
aloft becomes more zonal to low meridional with a few shortwave
troughs rippling through. Because of this, occasional chances for
showers and storms will be possible through late week. &&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 515 AM CDT Sat Jul 11 2020

Cigs: sct-bkn mostly VFR clouds through the period - with BKN cigs
during periods of greater pcpn chances. Can't rule out a brief drop
into MVFR with afternoon convection, but timing/confidence on
occurrence not high enough to add to the forecast for now.

WX/vsby: Sct -shra/ts this morning with a weak upper level
shortwave...mainly for KRST. Higher chances then return for the
afternoon - with again greater threat for KRST. Higher wind gusts
with any storm, along with locally heavy rain and accompanying lower
vsby. A strong/severe threat this afternoon too...mostly for KRST.

Winds: staying on the light side outside of any storm. Will swing to
the northwest/north for the afternoon.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...NMB
LONG TERM...NMB
AVIATION...Rieck
Hazardous weather outlook, Jul 11, 4:32 AM CDT, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
432 AM CDT Sat Jul 11 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-
041>044-053>055-061-121100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
432 AM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered storms possible through mid morning mainly west of the
Mississippi River. Severe weather not expected.

Scattered thunderstorms are expected this afternoon into the
evening. A few will be strong, potentially severe, carrying a
damaging wind and hail threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic thunderstorm chances through the week with Tuesday
holding the higher threat for widespread storms. A few stronger
storms are possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed today.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-121100-
Taylor-Clark-
432 AM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of north central
Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible late this afternoon into the
evening. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic thunderstorm chances through the week with Tuesday
holding the higher threat for widespread storms. A few stronger
storms are possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck/NMB

In the hours before

Special weather statement, Jul 11, 5:38 AM CDT, 2 hours 43 minutes before
Special Weather Statement
National Weather Service La Crosse WI
538 AM CDT Sat Jul 11 2020

MNZ086-087-094-095-111200-
Dodge-Olmsted-Mower-Fillmore-
Including the cities of Dodge Center, Rochester, Austin,
and Preston
538 AM CDT Sat Jul 11 2020

...A Few Strong Thunderstorms Possible This Morning...

Scattered thunderstorms will continue to spread southeast across
parts of southeast Minnesota this morning. Some of these storms
could become strong, with hail, heavy rain, and lightning being
the primary threats. Move indoors when storms approach your
location.

NMB
Special weather statement, Jul 11, 6:34 AM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service La Crosse WI
634 AM CDT Sat Jul 11 2020

IAZ009>011-MNZ087-094>096-111300-
Howard-Winneshiek-Allamakee-Olmsted-Mower-Fillmore-Houston-
Including the cities of Cresco, Decorah, Waukon, Rochester,
Austin, Preston, and Caledonia
634 AM CDT Sat Jul 11 2020

...Some Strong Storms This Morning...

Scattered thunderstorms will continue to spread southeast across
parts of southeast Minnesota this morning. Some of these storms
have been strong, with wind gusts up to 40 mph, heavy rain, and
lightning. Move indoors when storms approach your location.

NMB
Special weather statement, Jul 11, 8:03 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service La Crosse WI
803 AM CDT Sat Jul 11 2020

IAZ010-019-029-111345-
Winneshiek-Chickasaw-Fayette-
803 AM CDT Sat Jul 11 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN FAYETTE...
SOUTHWESTERN WINNESHIEK AND CHICKASAW COUNTIES...

At 803 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Protivin to 7 miles southwest of
Elma. Movement was southeast at 35 mph.

Wind gusts up to 50 mph and nickel size hail are possible with these
storms.

Locations impacted include...
New Hampton, West Union, Fredericksburg, Hawkeye, Lawler, Spillville,
Fort Atkinson, Protivin, Waucoma, Jerico, Alta Vista, St. Lucas,
North Washington, Jackson Junction, Festina, Eldorado, Lake Meyer
County Park, New Hampton Airport, County Roads B 28 And V 18 and
Highway 18 And County V 18.

If outdoors, consider seeking shelter inside a building.

If you are on or near a lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4321 9255 4321 9192 4291 9161 4291 9228
      4303 9239 4310 9248 4312 9253 4316 9256
      4320 9256
TIME...MOT...LOC 1303Z 319DEG 33KT 4329 9210 4319 9257

Zapotocny

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:41 AM CDTSevere Thunderstorm WarningARXHoward, Mitchell49 min
Jul 11, 8:03 AM CDTSpecial Weather StatementARXChickasaw42 min
Jul 11, 8:48 AM CDTSevere Thunderstorm WarningARXFayette57 min
Jul 11, 3:07 PM CDTSpecial Weather StatementARXChickasaw, Fayette, Floyd, Howard, Mitchell, Winneshiek53 min
Jul 11, 4:12 PM CDTSevere Thunderstorm WarningARXFloyd41 min
Jul 11, 4:56 PM CDTSevere Thunderstorm WarningARXMitchell35 min
Jul 11, 5:11 PM CDTSevere Thunderstorm WarningARXChickasaw, Howard49 min
Jul 11, 5:28 PM CDTSpecial Weather StatementARXAllamakee47 min
Jul 11, 5:43 PM CDTSpecial Weather StatementARXWinneshiek47 min
Jul 11, 6:05 PM CDTSpecial Weather StatementARXAllamakee, Clayton, Fayette, Winneshiek55 min
Jul 11, 6:19 PM CDTSpecial Weather StatementARXAllamakee, Clayton, Fayette, Winneshiek56 min
Jul 11, 6:28 PM CDTAreal Flood AdvisoryARXAllamakee3 hr
Jul 11, 6:40 PM CDTSpecial Weather StatementARXAllamakee, Clayton65 min
Jul 11, 6:55 PM CDTSpecial Weather StatementARXClayton65 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.